Tornadoes · United States · Mississippi · 2004

F0 tornado, Madison, Mississippi, November 24, 2004

This F0 tornado ran 6.0 miles across Madison County on November 24, 2004, touching down at 12:35 AM CST and reaching 40 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 24, 2004
Touchdown
12:35 AM CST (06:35 UTC)
Path length
6.0 miles (9.7 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Madison County
Touchdown point
32.480, -90.170
Lift-off point
32.530, -90.130
Record number
1789

What the Weather Service recorded

This weak tornado touched down near Lake Cavalier and moved northeast to 3 miles west northwest of Gluckstadt. Scattered trees were blown down and snapped along the path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 06:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Nov 23, 9:30 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 23, 9:30 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CST TUE NOV 23 2004

.UPDATED...WILL DO A COSMETIC UPDATE TO ADJUST WORDING...REMOVE ANY
EVENING OR AFTER MIDNIGHT WORDING WHERE POSSIBLE. WILL ALSO ADJUST
TEMPS MAINLY SOUTH AND CENTRAL. NO OTHER CHANGES POSSIBLE AT THIS
TIME.

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THRU 24/12Z MSZ018-019-025>052 TORNADO WATCH
888 THRU 24/8Z MSZ018-019-025>029>038-040>042 TORNADO WATCH 890 THRU
24/8Z MSZ047-043>045-048>051-053>056-059>064
LA...FLASH FLOOD WATCH THRU 24/12Z LAZ007>009-015-016 TORNADO WATCH
890 THROUGH 24/08Z LAZ008-009-015-016-023>026
AR...FLASH FLOOD WATCH THRU 24/12Z ARZ074-075

&&
Hazardous weather outlook, Nov 23, 2:30 PM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST TUE NOV 23 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242030-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
230 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND WESTERN MISSISSIPPI LATE
THIS AFTERNOON AND TONIGHT.  SCATTERED SEVERE THUNDERSTORMS ARE
EXPECTED OVER EAST MISSISSIPPI	TONIGHT.

AN INTENSE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHERN
PLAINS WILL CONTINUE TO MOVE EAST TOWARD THE LOWER MISSISSIPPI
VALLEY REGION TONIGHT.	A VERY WARM AND UNSTABLE AIRMASS IS IN
PLACE. SEVERE THUNDERSTORMS ARE ERUPTING OVER CENTRAL LOUISIANA
ALONG A WARM FRONT...AND THEY WILL MOVE INTO AREAS WEST OF THE
MISSISSIPPI RIVER BEFORE DARK.

WIND FLOW THROUGH THE ATMOSPHERE WILL INCREASE DRAMATICALLY BY
LATE AFTERNOON AS THE INTENSE LOW PRESSURE SYSTEM PIVOTS THIS
WAY. A STRONG UPPER LEVEL JET WILL SWING INTO THE LOWER
MISSISSIPPI RIVER VALLEY AS THE ASSOCIATED LOWER LEVEL JET
PUNCHES INTO THE AREA. THIS WILL RESULT IN A POWERFUL STORM
ENVIRONMENT WITH INTENSE WIND SHEAR THROUGH THE ATMOSPHERE AND
ABUNDANT MOISTURE AND INSTABILITY TO PRODUCE  LONG LIVED
SUPERCELL THUNDERSTORMS. THE INTENSE WIND SHEAR IN PLACE WILL
RESULT IN  TORNADO DEVELOPMENT PROGRESSING FROM WEST TO EAST...
ESPECIALLY IN AREAS ALONG AND WEST OF INTERSTATE 55 THROUGH
TONIGHT .  THESE STORMS WILL ALSO HAVE THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WIND GUSTS TO 80 MPH.

THESE ATMOSPHERIC  CONDITIONS WILL SPREAD ACROSS THE REST OF THE
FORECAST AREA TONIGHT AS THE UPPER LOW PIVOTS TO THE NORTHEAST
AND THE COLD FRONT PROGRESSES EASTWARD. THE POTENTIAL FOR SEVERE
STORMS WILL CONTINUE INTO THE NIGHTTIME HOURS OVER WESTERN AREAS
AND CONTINUE FOR EAST MISSISSIPPI THROUGH SUNRISE.

...FLOODING...
A VERY MOIST AIRMASS WILL LEND TO THUNDERSTORMS WITH TORRENTIAL
RAINFALL OVER MUCH OF THE OUTLOOK AREA TONIGHT. RAINFALL OF TWO
TO THREE INCHES MAY FALL IN A SHORT TIME. SOILS ARE VERY MOIST
AND SUCH INTENSE RAINFALL COULD LEAD TO SIGNIFICANT FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
A COOLER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT AND
THANKSGIVING DAY. A COMBINATION OF DRY AIR...NEAR CALM WINDS AND
CLEAR SKIES...WILL BRING THE POTENTIAL FOR THE AREAS FIRST FREEZE
FRIDAY MORNING. AT THIS TIME...AREAS OVER EAST MISSISSIPPI ALONG
AND NORTH OF I-20 HAVE THE GREATEST POTENTIAL.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS..WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Nov 23, 9:43 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
943 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TORNADO          5 N JONESVILLE          31.70N 91.83W
11/23/2004                   CATAHOULA          LA   LAW ENFORCEMENT

            TORNADO REPORTED TO SHERIFFS OFFICE.

&&

CAB
Local storm report, Nov 23, 9:52 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
952 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      GREENWOOD               33.52N 90.19W
11/23/2004                   LEFLORE            MS   EMERGENCY MNGR

            SPARATIC FLOODING...7 ROADS CLOSED...CARS STALLING AND
            HOMES FLOODING.

&&

CAB
Local storm report, Nov 23, 11:32 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             PORT GIBSON             31.96N 90.98W
11/23/2004  0.75 INCH        CLAIBORNE          MS   AMATEUR RADIO

1115 PM     HAIL             VICKSBURG               32.33N 90.87W
11/23/2004  0.75 INCH        WARREN             MS   AMATEUR RADIO

            AT THE AIRPORT

&&

BYRD
Local storm report, Nov 24, 12:07 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1207 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     NATCHEZ                 31.55N 91.39W
11/23/2004  60 MPH           ADAMS              MS   AMATEUR RADIO

&&

BYRD
Local storm report, Nov 24, 12:14 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1214 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND DMG     3 ENE NATCHEZ           31.56N 91.34W
11/23/2004                   ADAMS              MS   AMATEUR RADIO

            SEVERAL POWER LINES AND TREES DOWN NEAR WASHINGTON.

&&

BYRD
Local storm report, Nov 24, 12:24 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1224 AM CST WED NOV 24 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     CLINTON                 32.34N 90.33W
11/23/2004                   HINDS              MS   EMERGENCY MNGR

            NUMUROUS TREES AND POWERLINES DOWN.

&&

BYRD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

6.6 hours before the tornado, 22 km from the path. November 24, 2004.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1370 joules per kilogram, CIN -16, lifted condensation level 857 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 185 square meters per square second, 0 to 6 km bulk shear 63 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
1442 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
1.9
Supercell composite
6.1
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 12:00Z

5.4 hours after it, 22 km from the path. November 24, 2004.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 52 joules per kilogram, CIN -341, lifted condensation level 908 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 163 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-341 J/kg
Surface CAPE
45 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Jackson/Hawkins Field (HKS), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 29 km away, was scanning. The volume nearest the touchdown began at 06:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of November 24, 2004

49 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2412:30 AM CSTF2Saint Tammany Parish, LA4.0504$750,000
November 2412:33 AM CSTF0Hinds, MS1.030$2,000
November 2412:54 AM CSTF2Lawrence, MS28.0200$1.5 million
November 241:15 AM CSTF2Leake, MS10.5400$300,000
November 241:32 AM CSTF1Lawrence, MS7.075$30,000
November 241:43 AM CSTF1Leake, MS3.075$120,000
November 241:53 AM CSTF2Smith, MS38.06004$7.0 million
November 242:10 AM CSTF0Stone, MS0.330$10,000
November 242:19 AM CSTF1Neshoba, MS4.0100$30,000
November 242:25 AM CSTF3Winston, MS21.060012$2.7 million
November 242:40 AM CSTF0Perry, MS0.230$10,000
November 242:41 AM CSTF1Lauderdale, MS12.0300$150,000
November 242:50 AM CSTF1Noxubee, MS7.5200$70,000
November 242:50 AM CSTF1Lincoln, MS3.0150$60,000
November 243:07 AM CSTF1Noxubee, MS5.0100$100,000
November 243:10 AM CSTF0Greene, MS0.330$10,000
November 243:25 AM CSTF0Wayne, MS0.230$10,000
November 244:10 AM CSTF2Marengo, AL11.92002$140,000
November 244:35 AM CSTF1Clarke, AL3.0100$200,000
November 244:40 AM CSTF0Choctaw, AL0.530$10,000
November 244:43 AM CSTF0Marengo, AL5.050$30,000
November 244:50 AM CSTF1Jefferson Parish, LA4.575$250,000
November 245:07 AM CSTF1Dallas, AL14.73001$100,000
November 245:10 AM CSTF0Stone, MS0.230$10,000
November 245:28 AM CSTF0Jefferson, AL1.050$70,000
November 245:49 AM CSTF2Autauga, AL49.01,400$630,000
November 245:56 AM CSTF0Dallas, AL1.150$20,000
November 246:00 AM CSTF2Harrison, MS1.550$3.0 million
November 246:24 AM CSTF2Autauga, AL9.75001$900,000
November 246:36 AM CSTF1Talladega, AL0.950$80,000
November 246:41 AM CSTF0Talladega, AL5.7250$640,000
November 246:48 AM CSTF0Talladega, AL3.3100$50,000
November 246:48 AM CSTF0Elmore, AL2.450$120,000
November 246:59 AM CSTF2Talladega, AL15.25001$210,000
November 247:09 AM CSTF1Clay, AL13.7300$260,000
November 247:10 AM CSTF0Mobile, AL0.120$10,000
November 247:24 AM CSTF0Montgomery, AL4.875$40,000
November 247:35 AM CSTF0Tallapoosa, AL0.830$10,000
November 247:55 AM CSTF0Baldwin, AL0.130
November 248:09 AM CSTF0Lee, AL0.230$30,000
November 248:55 AM CSTF1Santa Rosa, FL1.050$70,000
November 2410:41 AM CSTF1Walton, FL0.2100$40,000
November 2410:55 AM CSTF0Walton, FL0.250$10,000
November 2411:50 AM CSTF0Bay, FL0.150$10,000
November 242:25 PM ESTF0Union, SC0.550
November 243:03 PM ESTF0Aiken, SC0.580
November 245:25 PM ESTF1Rush, IN2.150$100,000
November 246:02 PM ESTF0Wayne, IN0.110$10,000
November 2410:10 PM ESTF0Decatur, IN0.550$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.